Originally published on Fri August 2, 2013 11:55 am
Taking acetaminophen causes rare but potentially deadly skin reactions in some people, the Food and Drug Administration warned Thursday.
The goal is not to scare people off Tylenol and other acetaminophen-based pain relievers, which are among the most popular medications in the United States, federal officials say.
Instead, they want people to be aware that these skin conditions can be a side effect of using acetaminophen, so that if they notice a rash or other skin reaction they can stop taking the drug and quickly get to a doctor.
Sometimes a drug hits cancer hard. Sometimes the cancer cells are unfazed. But it's often hard to know which outcome to expect.
A group of scientists at the National Cancer Institute has spent the last three years turning some mathematical algorithms loose on giant sets of data to better understand the relationship between cancerous cells and cancer drugs.
Why does anyone buy Bayer aspirin — or Tylenol, or Advil — when, almost always, there's a bottle of cheaper generic pills, with the same active ingredient, sitting right next to the brand-name pills?
Matthew Gentzkow, an economist at the University of Chicago's Booth school, recently tried to answer this question. Along with a few colleagues, Gentzkow set out to test a hypothesis: Maybe people buy the brand-name pills because they just don't know that the generic version is basically the same thing.